Illinois, 2004

Ice Storm in Illinois, January 3 to 4, 2004

January 3 to 4, 2004 · NWS LSX · 2 events in 2 counties and zones

A narrow band of freezing rain hit parts of West Central Illinois. Broken tree limbs fell on power lines causing power outages across the southeast half of Adams County into Brown County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A narrow band of freezing rain hit parts of West Central Illinois. Broken tree limbs fell on power lines causing power outages across the southeast half of Adams County into Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 3, 10:35 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 3, 10:35 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CST SAT JAN 3 2004

.DISCUSSION...
OVRALL FCST TRENDS VRY GD AND GENL ONLY MINOR CHGS WERE NECESSARY AT
04Z.  MAIN CHG WAS TO SHIFT WRNG SWD ONE TIER OF COUNTIES.  THIS
EVES PCPN FORMED IN 85H FNTL ZN/MSTR CNVGC FROM SW MO INTO CNTL IL.
WITH FNT RMNG QSNTRY OVRNGT DONT THINK ORIENTATION OF PCPN WL CHG
TOO MUCH FROM ITS CURRENT CONFIGURATION.  N FRINGES OF THIS PCPN
SHIELD HAS BCM JUXTAPOSED WITH SUB FRZG SFC TEMPS JUST S OF THE WRNG
ISSUED THIS AFTN...SO IF PCPN DOESNT MV MUCH OVRNGT ICE
ACCUMULATIONS CULD EASILY REACH WRNG CRITERIA BY MID MRNG
SUN...HENCE THE SWD SHIFT TO THE WATCH.  ANOTHER CONCERN IS THE FACT
THAT CNVTN IS ALSO DVLPG IN THIS AREA...WHICH CULD MAKE FOR RPD
SLEET/FRZG RAIN ACCUMULATIONS.

ADV MAY NEED TO BE ADJ S A BIT BY SUN MRNG...BUT WL LET MID SHIFT
MONITOR TEMP/PCPN TRENDS AND ABSORB ENTR 00Z NCEP PRODUCTION SUITE
TO ASCERTAIN THIS THRT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING NE MO TONIGHT AND SUN
     WINTER WEATHER ADVISORY FOR PORTIONS OF CENTRAL AND E MO
     TONIGHT AND SUN
IL...WINTER STORM WARNING FOR ADAMS...BROWN...AND PIKE COUNTIES
     TONIGHT AND SUN
     WINTER WEATHER ADVISORY FOR CALHOUN AND GREENE COUNTIES
     TONIGHT AND SUN

TRUETT
Hazardous weather outlook, Jan 3, 5:45 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CST SAT JAN 3 2004

ILZ095-096-MOZ018-019-026-027-041200-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-SHELBY-
545 PM CST SAT JAN 3 2004

...WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL BE MOVING INTO THE CENTRAL U.S. OVERNIGHT...
CAUSING WIDESPREAD PRECIPITATION TO DEVELOP.  AS THE PRECIPITATION
FORMS IN THE COLD THAT INVADED THE AREA ON SATURDAY...AN ICY MIX OF
FREEZING RAIN AND SLEET WILL OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT ON SUNDAY.  THE
ICY MIX THAT FORMS LATER TONIGHT WILL CONTINUE INTO THE MORNING
HOURS...WITH ICE ACCUMULATIONS TONIGHT AND SUNDAY MORNING OF OVER
ONE-QUARTER INCH. THIS ICY MIX WILL CHANGE OVER TO SNOW IN THE
AFTERNOON...BUT ANY SNOW ACCUMULATIONS WILL BE MINOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT THE ONSET OF FREEZING PRECIPITATION... AS
WELL AS ANY ICE ACCUMULATION THAT MAY OCCUR.

ILZ058-097-098-MOZ034>036-041-042-047-050>052-041200-
AUDRAIN-BOONE-CALHOUN IL-CALLAWAY-GREENE IL-LINCOLN-MONITEAU-MONROE-
MONTGOMERY-PIKE-PIKE IL-RALLS-
545 PM CST SAT JAN 3 2004

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE TONIGHT AND
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EAST
CENTRAL MISSOURI...AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL BE MOVING INTO THE CENTRAL U.S. OVERNIGHT...
CAUSING WIDESPREAD PRECIPITATION TO DEVELOP.  AS THE PRECIPITATION
FORMS TEMPERATURES IN THIS AREA ARE EXPECTED TO FALL BELOW
FREEZING...PRODUCING AN ICY MIX OF FREEZING RAIN AND SLEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT ON SUNDAY. THE ICY
MIX THAT FORMS LATE TONIGHT WILL CONTINUE INTO THE MORNING HOURS...
WITH ICE ACCUMULATIONS TONIGHT AND SUNDAY MORNING OF LESS THAN
ONE-QUARTER INCH.  SOME SNOW MAY ALSO DEVELOP ACROSS THE AREA ON
SUNDAY AFTERNOON...BUT ANY SNOW ACCUMULATIONS WILL BE MINOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT THE ONSET OF FREEZING PRECIPITATION... AS
WELL AS ANY ICE ACCUMULATION THAT MAY OCCUR.

ILZ059-060-064-065-069-070-074-079-099>102-MOZ048-049-059>065-
072>075-084-085-099-041200-
BOND IL-CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-IRON-
JEFFERSON-JERSEY IL-MACOUPIN IL-MADISON-MADISON IL-MARION IL-
MONROE IL-MONTGOMERY IL-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
545 PM CST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST AND
PARTS OF EAST CENTRAL MISSOURI...AS WELL AS MUCH OF SOUTH CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP TONIGHT...AND A FEW
OF THESE STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...AND POSSIBLY
SOME HAIL.  HOWEVER...LARGE HAIL AND DAMAGING WINDS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RAIN THAT FORMS TONIGHT WILL CONTINUE INTO SUNDAY MORNING...
AND MAY BECOME MIXED WITH SOME SNOW DURING THE AFTERNOON AND
EVENING HOURS.  LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
RAINFALL AMOUNTS THAT MAY OCCUR.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Adams

When
January 3, 11:30 PM CST to January 4, 12:00 PM CST
Where
Adams forecast zone
Reported by
NEWSPAPER
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Ice Storm, Brown

When
January 3, 11:30 PM CST to January 4, 12:00 PM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381806, 5381807.